Severe Multisystem Inflammatory Symptoms in 2 Adults After Short Interval Between COVID-19 and Subsequent Vaccination

Elizabeth R. Jenny-Avital; Ruth A. Howe

Disclosures

Emerging Infectious Diseases. 2022;28(5):1017-1020. 

In This Article

The Cases

Case 1 was in a 48-year-old healthcare worker with type 2 diabetes, hypertension, and obesity (body mass index 55) who experienced sinus symptoms and loss of taste and smell in January 2021 concurrent with a positive SARS-CoV-2 PCR test. Thirty days later, she received the first dose of the mRNA-1273 COVID-19 vaccine (Moderna, https://www.moderna.com). The next day, she awoke with malaise, fever, and a localized pruritic rash. Symptoms, including worsening rash, fever (103°F), headache, loose stools, and disabling joint pain, progressed over 5 days. Physical examination revealed tachycardia (130 beat/min), fever (100.2°F), relative hypotension (100/60 mm Hg), swollen hands, and a rash consisting of urticarial pink papules and confluent red plaques involving her extremities and abdomen. Laboratory tests showed leukocytosis (16.5 × 103/μL, 77% neutrophils), acute liver injury (bilirubin 2 mg/dL, aspartate aminotransferase 120 U/L, alanine transaminase 248 U/L), and elevated C-reactive protein (187 mg/L), ferritin (558 mcg/L), and D-dimer (2,698 ng/mL). Nucleoprotein (NP) antibody testing was positive, substantiating previous SARS-CoV-2 infection. Results of imaging and serologic testing (viral hepatitis, HIV, parvovirus, autoimmune arthritis) were unrevealing. Echocardiography showed a small pericardial effusion. Treatment with prednisone and topical steroids resulted in rapid clinical improvement and resolution of her liver injury. Eleven days later, the palms of the patient's hands and soles of her feet desquamated. After her second mRNA-1273 vaccine, she reported fever for 3 days. She had no symptoms after a booster with the BNT162b2 vaccine (Pfizer-BioNTech, https://www.pfizer.com).

Case 2 was in a healthy 51-year-old man who experienced self-limiting COVID-19 symptoms in mid-April 2021, concurrent with positive SARS-CoV-2 PCR tests in household contacts. He received the first dose of the mRNA BNT162b2 vaccine on May 11. Two weeks later, he experienced fever, watery diarrhea, and escalating abdominal discomfort. He sought care on May 31 for symptoms of fever (101.8°F) and diarrhea. He had tachycardia (130 beats/min), hypotension (90/60 mm Hg), leukocytosis (19.4 × 103/μL, 92% neutrophils), anemia (hemoglobin 11 g/dL), thrombocytopenia (72,000/μL), and elevated C-reactive protein (334 mg/L), Pro-Brain Natriuretic peptide (17,768 pg/mL), troponin (0.248 μg/L). NP antibody testing confirmed previous SARS-CoV-2 infection. PCR testing for SARS-CoV-2 and enteric pathogens was negative. Imaging of the chest and abdomen was initially normal. Despite fluids, he required vasopressors and overt pulmonary edema developed. Echocardiography confirmed biventricular dilatation with ejection fraction of 20%. After empiric MIS-A treatment with steroids and 1 dose of intravenous immunoglobulin (0.8 g/kg), symptoms, hemodynamics, and inflammatory markers rapidly improved; ejection fraction was normal (60%) on June 14 and June 28 while the patient was on prednisone (5 mg/d). On steroids, he experienced superficial desquamation of the palms of his hands and soles of his feet and 2 episodes of mild conjunctivitis. He remained fully recovered as of February 2022 but had no further vaccination.

We queried the VAERS database through October 2021 for hospitalized older adults (>30 years of age) using the symptom search term "Multisystem Inflammatory Syndrome/MIS" and found 19 cases (including case 2). VAERS did not substantiate MIS in 6 cases. Of the remaining cases, 3 additional cases occurred after a first vaccination given within 1 month of mild COVID-19 illness (Table). Only one other report provided information on previous COVID-19 (4 months earlier). Using search terms "myocarditis/fever" (57 cases) and "acute heart failure/fever" (12 cases), we found 1 case for each search that fulfilled criteria for MIS-A after vaccine administration soon after mild COVID-19 (Table).

processing....